Alert archive / Michigan / Freeze Warnings in 2021
Freeze Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at May 12, 2021, 1:38 PM EDT for 8 counties in Michigan. It took effect at May 13, 2021, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2021, 1:38 PM EDT (17:38 UTC)
- In effect from
- May 13, 2021, 12:00 AM EDT
- Expired
- May 13, 2021, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415 WWUS73 KGRR 121738 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 138 PM EDT Wed May 12 2021 MIZ037>040-043>046-130145- /O.NEW.KGRR.FZ.W.0010.210513T0400Z-210513T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 138 PM EDT Wed May 12 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures of 25 to 30 expected. * WHERE...Portions of central and west central Michigan. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ050>052-056>059-064>067-071>074-130145- /O.NEW.KGRR.FR.Y.0005.210513T0400Z-210513T1200Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 138 PM EDT Wed May 12 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Temperatures near freezing could harm plants and other sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
4 follow-up statements
140 WWUS73 KGRR 121949 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 349 PM EDT Wed May 12 2021 MIZ037>040-043>046-130400- /O.CON.KGRR.FZ.W.0010.210513T0400Z-210513T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 349 PM EDT Wed May 12 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures of 25 to 30 expected. * WHERE...Portions of central and west central Michigan. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ050>052-056>059-064>067-071>074-130400- /O.CON.KGRR.FR.Y.0005.210513T0400Z-210513T1200Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 349 PM EDT Wed May 12 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Temperatures near freezing could harm plants and other sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
012 WWUS73 KGRR 130157 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 957 PM EDT Wed May 12 2021 MIZ037>040-043>046-131000- /O.CON.KGRR.FZ.W.0010.210513T0400Z-210513T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 957 PM EDT Wed May 12 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central and west central Michigan. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Freezing temperatures will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ050>052-056>059-064>067-071>074-131000- /O.CON.KGRR.FR.Y.0005.210513T0400Z-210513T1200Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 957 PM EDT Wed May 12 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Temperatures near freezing could harm plants and other sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
859 WWUS73 KGRR 130746 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 346 AM EDT Thu May 13 2021 MIZ037>040-043>046-131200- /O.CON.KGRR.FZ.W.0010.000000T0000Z-210513T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 346 AM EDT Thu May 13 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28 degrees. * WHERE...Portions of central and west central Michigan. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Freezing temperatures will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ050>052-056>059-064>067-071>074-131200- /O.CON.KGRR.FR.Y.0005.000000T0000Z-210513T1200Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 346 AM EDT Thu May 13 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Temperatures near freezing could harm plants and other sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
083 WWUS73 KGRR 131203 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 803 AM EDT Thu May 13 2021 MIZ037>040-043>046-131315- /O.EXP.KGRR.FZ.W.0010.000000T0000Z-210513T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 803 AM EDT Thu May 13 2021 ...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING... The freeze warning will be allowed to expire at 8 AM this morning. Portions of the area may need a frost advisory tonight. $$ MIZ050>052-056>059-064>067-071>074-131315- /O.EXP.KGRR.FR.Y.0005.000000T0000Z-210513T1200Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry- Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 803 AM EDT Thu May 13 2021 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... The frost advisory will be allowed to expire at 8 AM this morning. Portions of the area may need a frost advisory tonight. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 12, 12:02 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 12, 12:02 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1202 PM EDT Wed May 12 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 329 AM EDT Wed May 12 2021 - Frost / Freeze tonight and frost Thursday night - Dry with warming into the weekend - Major pattern change next week significant rain later && .DISCUSSION...(Today through next Tuesday) Issued at 329 AM EDT Wed May 12 2021 - Frost / Freeze tonight and frost Thursday night - Frost and freezing temperatures are once again expected tonight (Wednesday/Thursday morning). The upper trough that has been over this area is finally booted out to the east. In fact we end up with an upper high over us into Thursday. Winds will be light and variable tonight and tomorrow night. Skies will be mostly clear (few afternoon cumulus clouds) during the day but clear at night both tonight and tomorrow night. So tonight I would expect the model forecast lows to be to warm. Northern areas will likely will get into the 20s and central and southern area will have lows in the mid 30s in urban locations but rural locations may get below freezing once again. Thursday night is not much different. The air will be warmer to start with but dew points should still be in the upper 20s to near 30 so lows may get close to freezing once again. - Dry with warming into the weekend - With the upper through to our east we will get a slow warming for the next few days. However the polar jet does not get north of here until late in the weekend. So I would imagine we will add about 5 degrees to the high temperature each day into Sunday. There is a northern stream shortwave that comes through the area Friday into Saturday. However we still have surface high pressure and the northern stream shortwave is moisture staved. What this will do is add some mid and high clouds but that should be it. - Major pattern change next week significant rain later- We have spent the first half of May with an upper trough in the area. That is about to change. A major storm system coming off the coast of Korea yesterday will slowly cross the Pacific ocean over the next week. There are two trailing systems in close proximity to that storm too, so there is some question of how the wave lenght between these storms will impact how they come across the Pacific and then impact us. This storm will change our upper air pattern due to rossby wave interaction with the downstream upper waves. The system currently cover over 30 degrees of Latitude and 40 degrees of Longitude. The lead wave from this system will reach our west coast by this coming weekend. However it will will take until early next week to start diving a deep western trough. That of course will build an upper ridge over this area by early next week. It will likely get summer like here during that time. We will not see significant rainfall here until that rather large upper wave starts moving east. I can not imagine that happening all to fast given the size of this system. It would seem Thursday would be the earliest I could see us starting to see some rain from this storm. The first real chance for a little rain here would be Sunday into Monday but once again we have an issue with upper jet location. The departing jet segment of the current polar jet will be driving the rain event. The ECMWF keeps that jet core south Michigan as it moves out. The GFS on the other hand lifts it farther north and puts us in the jet entrance region, which would bring us some showers. My thinking is the ECMWF will turn out to be correct and the rain will mostly be south of here. Even if we could get some rain from this system, it will not have much moisture to work with anyway. The bottom line is I still think we have to wait for that large Pacific system's upper trough to get to this area and that is more than a week away for sure. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM EDT Wed May 12 2021 VFR conditions will continue at all the terminals through 18Z Thursday. West winds to around 10 kts will subside to calm by mid evening through the overnight period. Winds will increase just a bit to around 5 to 10 kts out of the SW by mid to late Thursday morning. && .MARINE... Issued at 329 AM EDT Wed May 12 2021 Surface high pressure will be over Michigan into Friday. This means light winds and hence no marine headlines are expected. Of course with a surface high over us, that would mean lake breeze development is expected during the day and land breezes are possible during the night into Friday night. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...Laurens MARINE...WDM
Hazardous weather outlook, May 12, 4:06 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 406 AM EDT Wed May 12 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 406 AM EDT Wed May 12 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Frost and freezing temperatures are expected tonight. Freezing conditions are more likely north I-96 and east of US-131. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Frost is possible most area Thursday night into early Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-130815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 406 AM EDT Wed May 12 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:38 PM EDT | Frost Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 18 hr |
Nearby
Freeze Warnings in Michigan, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.